NSW Health has just released an alert regarding 25C-NBOMe, a potent hallucinogenic drug, and 4-fluoroamphetamine, a stimulant, being misrepresented to be light brown powder MDMA (ecstasy) in Sydney. There have been several hospitalisations in June 2021. This blog contains information about how to stay safe in light of this alert.
Why is this important?
NBOMe drugs can cause vivid hallucinations, fear and agitation, and sometime violence. These effects can lead to injury to self and others. These are potent drugs and NSW Health states that they can be life threatening.
Effects to look out for
Look out for these signs and call 000 immediately if you notice any of these effects and they are unexpected:
- violent behaviour
- vivid hallucinations
- derealisation (where you feel the world around is unreal) and/or
- depersonalisation (where you have the feeling of being outside yourself and observing your actions, feelings or thoughts from a distance).
What is NBOMe?
The Alcohol and Drug Foundation describe NBOMes (N-methoxybenzyl) as synthetic psychedelics. There are a number of different NBOMes, including 25B-NBOMe and 25C-NBOMe. While they belong to the same drug type, their chemical structures have differences.
Psychedelics change the way a person perceives the world and can affect all the senses, altering a person’s thinking, sense of time and emotions.
NBOMes are also referred to as a New Psychoactive Substances (NPS) because they are designed to mimic or produce similar effects to common illicit drugs such as the so-called ‘classical psychedelics’ like mescaline.
How can I avoid NBOMe-related harms?
If you plan on using substances where NBOMe has been detected (MDMA, ecstasy, LSD), we have a few tips to avoid the risk of related harms:
- Start with small doses and be on the lookout for adverse or unusual effects. Don’t re-dose until you’re sure you’re not experiencing adverse effects. Continue to use in small doses to minimise the risk of harm. There is an increased risk of harm as the dose increases.
- Never dose alone. Always use with friends so you can look out for each other
- Look out for your friends: it’s hard to notice your own symptoms.
- Minimise polydrug use: avoid other hallucinogenic drugs, like mushrooms or LSD, and other stimulants, like amphetamine and methamphetamine.
- The current cluster in NSW appears to be a light brown powder misrepresented as MDMA.
What to do in case of unexpected side effects
- Get (medical) help immediately if you or someone else experience any unexpected effects or displays symptoms listed above.. If you are at a venue, attract the attention of medical or security staff. If in a private setting, call 000.
- Ask for an ambulance and you will be connected to a control centre for Ambulance NSW. A control centre assistant will ask you a standard set of questions. Answer their questions in a calm and clear manner. Once you have answered all questions, do not hang up the phone, stay on the line and follow any instructions that they give you.
- While you wait for help, try to reduce stimulation like music, light, loud noises, give the person space.